Cannabis reduces thalamic volume in people at risk of schizophrenia
November 11, 2011 By Mary Anne Kenny


Using cannabis can lead to a loss of brain volume in people who are at risk of developing schizophrenia, according to a new study.
Previous studies have found that the brains of people with schizophrenia show structural abnormalities, particularly in a part of the brain called the thalamus. We each have two thalami — the left and the right — which are responsible for processing and relaying information.

Marijuana grow tutorial for beginners.

The team studied 57 people aged between 16 and 25 who were well but who had a strong family history of schizophrenia — and were therefore at high genetic risk of the disease. Each person had a full assessment including a magnetic resonance imaging (MRI) scan. Two years later, each person returned for another MRI scan. As part of this second assessment, they were asked about their use of illicit drugs (including cannabis), alcohol and tobacco in the period between scans.

Of the 57 participants, 25 had used cannabis between the two assessments. The researchers found that those people who had used cannabis experienced a reduction in their thalamic volume. This loss was significant on the left side of the thalamus and highly significant on the right. No volume loss was found in those who had remained cannabis-free during the two-year period.

Some of the participants who used cannabis had also used other drugs, such as ecstasy and amphetamines. However, the results remained significant after controlling for this.

Sticky, sweet-smelling sublime bud!

Lead researcher Dr Killian Welch said: “Our study demonstrates that cannabis use by people with a family history of schizophrenia is associated with thalamic volume loss. This raises the possibility that when used by people already at elevated genetic risk of the condition, cannabis may increase the likelihood of brain abnormalities associated with schizophrenia developing.

“This may facilitate our understanding of how cannabis use can lead to a worsening of previously subtle symptoms — and ultimately increase the risk of transition to schizophrenia.”
British Journal of Psychiatry 2011; 199:386-390